Like many seniors Dolly made periodic visits to the doctor. During one visit she was put on Lipitor for what the doctor said was high cholesterol. A short time later Dolly experienced joint pains that the doctor said was age related. The doctor said that he could prescribe pain medication if necessary for her "touch of arthritis". When she spoke with her daughter Dolly found out that these medications could be the cause of the muscle aches. She decided to stop taking the Lipitor and the pains went away.
Years later Dolly was again put on another cholesterol medication called Zocor. Again she had complained to her daughter that she was having pains and trouble getting out of bed and walking. Her daughter took her to the new doctor and they talked about the problem. Dolly's daughter pointed out that these medications can cause muscle pains where upon the doctor said to immediately stop the medication. Interestingly a review of Dolly's medical records showed she did not have high cholesterol to even justify the use of these medications. Dolly is again pain free and is living her life with a normal cholesterol level.
Statin medications are among the most prescribed drugs in the world. Muscle pain, or Myalgia, is often considered by doctors and patients as a minor adverse consequence of taking statin medications. Observational studies have shown that 10% to 15% of statin users have some amount of muscle pain. A study in Canadian Medical Association Journal examined to determine if this statin associated pain was connected with any underlying muscle damage.
The authors examined the sample tissues from 83 study participants divided into a number of groups. Some groups had never taken statin medications and other groups had taken statins some of which had muscle pain and some which had experienced no pain.
Patients with muscle problems, or myopathy, reported a slight muscle weakness. "They reported having difficulty rising from a chair without arm support. Patients reported that their symptoms were severe enough to interfere with the activities of daily living and that they had decreased exercise capacity."
Using tissue analysis the authors looked for damaged muscle fibers from the study participants. They found "significant muscle injury was observed among patients with myopathy and in 1 patient who was taking long-term statin therapy and who had no myopathy. There was no significant damage in the fibres of control patients not taking statins. Significant muscle damage was observed in 9 of 15 patients with myopathy who had discontinued statin therapy and in 16 of 29 patients with myopathy currently receiving statin therapy."
The authors noted that "although damage muscle fibres were widespread in most biopsy samples, the degree of destruction in individual fibres was modest."
Since the heart is a muscle there was a concern that there maybe some underlying damage being done to the heart. I asked the lead author, Dr. Annette Draeger, if it was possible that a certain amount of damage maybe occurring in the heart muscle even in patient not experiencing any symptoms? She replied that "That is a very good question. Cardiomyopathy is not a prominent feature in statin users. In our study the RyR3 was upregulated, which we think may be the reason for an intracellular calcium leak. Cardiomyocytes do not express RyR3, instead they have RyR2, and this MIGHT be a reason why heart muscle is not affected. Since we do not have cardiac biopsies, we do not know if this assumption is true."
I asked Dr. Draeger if the addition of CoQ10 might prevent muscle damage since it had been shown in an earlier study in The American Journal of Cardiology to decrease muscle pain by 40%. She replied that "I have no idea if Q10 may prevent damage and how that would work. But if it helps the patients - so much the better."
The authors conclude, "In current clinical practice, patients who present with muscle symptoms while receiving Statin therapy have their creatine phosphokinase levels measured. If the level is within normal limits or is modestly elevated, patients are frequently advised to continue their current statin therapy. This is based on the assumption that a lack of increased creatine phosphokinase levels supports a lack of underlying muscle damage. Our findings suggest that normal or moderately elevated levels of creatine phosphokinase do not exclude statin-associated muscle injury. This, alternative treatment strategies for patients with muscle symptoms need to be evaluated."